Commonly Asked Questions about Addiction and Treatment
How does drug addiction affect relationships?
Drug addiction can profoundly impact relationships, often causing strain, conflict, and emotional distress. Here are some ways that drug addiction can affect interpersonal relationships:
- Trust Issues: Drug addiction often leads to behaviors such as lying, stealing, or manipulating to obtain drugs or hide the extent of drug use. These actions can severely undermine trust in a relationship.
- Neglect of Responsibilities: Individuals struggling with drug addiction may neglect their responsibilities at home, work, or school, which can create additional stress and conflict within their relationships.
- Financial Strain: The cost of sustaining a drug habit can lead to financial problems, including debt, which can put significant strain on relationships, especially those involving shared finances.
- Emotional Distance: Drug use can alter an individual's emotional state, causing them to become distant, withdrawn, or emotionally unavailable. This can make it challenging to maintain close, meaningful relationships.
- Conflict and Arguments: Disagreements over drug use and its consequences can lead to frequent arguments, causing tension and unhappiness in the relationship.
- Codependency: In some cases, the partner or family member of a person struggling with addiction may develop a pattern of behavior known as codependency. They may enable the addiction, sacrifice their own needs, and become overly focused on the addicted individual, which can be harmful for both parties.
- Abuse or Violence: Sadly, drug addiction can sometimes lead to verbal, physical, or emotional abuse. Certain substances can lower inhibitions and increase aggression, leading to harmful behavior.
- Isolation: People struggling with addiction often isolate themselves from their friends and family, either out of shame or to hide their drug use. This can lead to feelings of loneliness and disconnection.
Can alcohol withdrawal be fatal?
Yes, alcohol withdrawal can be fatal in severe cases, which is why it should always be managed under the supervision of healthcare professionals. This is especially true for individuals who have been drinking heavily for a long period of time or who have a history of severe withdrawal symptoms.
The most serious form of alcohol withdrawal is called delirium tremens (DTs), which occurs in approximately 5% of patients undergoing withdrawal. It typically starts 48 to 72 hours after the last drink, and symptoms can include severe confusion, hallucinations, high blood pressure, fever, heavy sweating, and rapid heartbeat. In addition to these, seizures can occur, which add to the risk.
Delirium tremens is a medical emergency and can be life-threatening if not treated promptly. Mortality rates without treatment are estimated to be as high as 35%, but with appropriate treatment, this rate drops to 5-15%.
Even less severe cases of alcohol withdrawal can be dangerous because they can lead to dehydration, severe vomiting, or other complications. Furthermore, withdrawal symptoms can make it difficult for an individual to maintain abstinence from alcohol, increasing the risk of a potentially dangerous relapse.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.